Managing HIV-associated Pulmonary Tuberculosis - Current Trends
The current guidelines by WHO to start Antiretroviral therapy irrespective of CD4+ cell count based on benefits cited by recent trials could go a long way in preventing various complications caused by the deadly duo. The recent review published in Biomed Central' AIDS Research and Therapy Journal provides a consolidated gist of the advancements, concepts and updates that have emerged in the management of HIV-associated pulmonary TB for maximising efficacy, offering latest solutions for tackling drug–drug interactions and remedial measures for immune reconstitution inflammatory syndrome.
Latent TB is still a difficult diagnosis to make in the wake of HIV coinfection. Advances in molecular technology have partially replaced conventional cultures helping in prompt diagnosis of active TB yielding sensitivity results at the earliest. TB should be meticulously screened and INH preventive therapy for six months or any other equivalent regimen should be started for TB-free HIV-infected individuals irrespective of Tuberculin Skin Testing.
A standard four drug rifampicin-containing regimen given daily for six months is still the ideal regimen for pulmonary TB in HIV despite frantic efforts globally to shorten TB treatment. Ethambutol can be added in the continuation phase. Empirical Antituberculosis therapy has no role to play. Acquired rifamycin resistance is a unique complication in HIV-TB. Patients failing therapy should not only be evaluated for ATT resistance but also efforts are taken to rule out virological failure, malabsorption and screened simultaneously for non-tuberculous mycobacteria.
The ideal co-administered ART regimen with ATT is a single pill of tenofovir (300 mg) along with emtricitabine/lamivudine (300 mg) and efavirenz (600 mg) initiated between 2 and 12 weeks after ATT initiation, provided the patients’ CD4 cell count is above 50 cells/mm3 with compromise on survival, (when there is no clinical compulsion). However, among patients with a CD4 of less than or equal to 50 cells/mm, immediate initiation of ART is the rule with proper counselling for IRIS and close monitoring for cumulative/additive toxicity that will help to maintain adherence.
Tuberculosis immune reconstitution inflammatory syndrome (TB-IRIS) is the paradoxical worsening of symptoms and signs of TB after starting ART (rarely with ATT itself), despite a favourable immunological recovery and adequate virological suppression. Fever with rigour or chills (resembling malaria) is the commonest and consistent symptom of TB-IRIS, with lymph node enlargement being the most frequent manifestation. Patients with abdominal TB may present with pain and diarrhoea. Other intestinal signs include hepatosplenomegaly, psoas abscesses, splenic microabscesses, splenic rupture, epididymo-orchitis, ureteric compression, and acute renal failure.
If you feel interested in current trends in the management of HIV-associated pulmonary tuberculosis - feel free to read the full article https://aidsrestherapy.biomedcentral.com/articles/10.1186/s12981-016-0118-7